Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 31, 2004, 4:10 AM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2004, 4:10 AM PST (12:10 UTC)
- Expired
- Dec 31, 2004, 7:15 AM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 311210 FFWLOX CAC083-311515- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 410 AM PST FRI DEC 31 2004 THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE GAVIOTA BURN AREA IN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 715 AM PST * AT 400 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN OVER THE GAVIOTA BURN AREA. * LOCATIONS IN THE WARNING INCLUDE THE GAVIOTA BURN AREA...INCLUDING HIGHWAY 101. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3446 12025 3447 12011 3451 12016 3450 12026 $$ KAPLAN/ASR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 4:00 AM PST, 10 minutes earlier.
Area forecast discussion, Dec 31, 4:00 AM PST, 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 400 AM PST FRI DEC 31 2004 .SHORT TERM...A PERSISTENT PACIFIC TROUGH HAS SENT YET ANOTHER STORM SYSTEM ONSHORE OVER CALIFORNIA IN THE LAST 24 HOURS. YESTERDAY...THE HEAVIEST RAINS WERE CONCENTRATED OVER THE CENTRAL COAST REGION OF SANTA BARBARA COUNTY AND SAN LUIS OBISPO. RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES WERE COMMON OVER THE LAST 24 HOURS WITH LOCAL ACCUMULATIONS IN THE 4 TO 5 INCH RANGE. OVERNIGHT...THE BAND OF HEAVIEST RAIN INTENSIFIED AND BEGAN TO MOVE SOUTH. IT IS CURRENTLY CENTERED OVER POINT CONCEPTION AND ABOUT TO MAKE THE TURN TO THE SOUTH COASTAL REGION. ALREADY...WELL AHEAD OF THE BAND OF HEAVIEST RAIN...OROGRAPHIC ENHANCEMENT HAS PRODUCED 1 TO ALMOST 3 INCHES OF RAIN ALONG THE SOUTH FACING SLOPES OF THE SANTA YNEZ RANGE EXTENDING INTO THE TOPA TOPAS OF VENTURA COUNTY. THE HEAVIEST BAND OF PRECIPITATION IS EXPECTED TO MOVE FAIRLY QUICKLY FROM WEST TO EAST TODAY...REACHING LOS ANGELES COUNTY THIS AFTERNOON. HOWEVER...IT WILL BE CAPABLE OF PRODUCING HOURLY RAINFALL RATES IN EXCESS OF AN INCH AN HOUR ALONG THE COASTAL SLOPES. A FLOOD WATCH HAS BEEN IN EFFECT FOR PORTIONS OF SANTA BARBARA COUNTY THIS MORNING...AND A FLASH FLOOD WARNING WAS ISSUED FOR THE GAVIOTA BURN AREA BECAUSE OF THE INTENSE RAINS. WE HAVE FLOOD ADVISORIES UP FROM VENTURA COUNTY TO SAN LUIS OBISPO COUNTY. AT THIS TIME...WE EXPECT THAT THE FLOOD WATCHES AND ADVISORIES MAY NEED TO BE EXTENDED FURTHER EAST AS THE DAY PROGRESSES. IN THE HIGHER ELEVATIONS...LOOK FOR PERIODS OF HEAVY SNOW ABOVE 5000 FEET. A WINTER STORM WARNING IS IN EFFECT FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES UNTIL 6 PM THIS EVENING. SNOW ACCUMULATIONS WILL RUN 10 TO 12 INCHES WITH LOCAL ACCUMULATIONS UP TO 2 FEET. DENSE FOG AND BLOWING SNOW WILL ALSO PRESENT PROBLEMS FOR MOUNTAIN RESIDENTS AND VISITORS TODAY. TODAYS STORM IS EXPECTED TO BLOW THROUGH THE REGION QUICKLY OVERNIGHT WITH THE CHANCE FOR RAIN AND SNOW RAPIDLY DIMINISHING OVERNIGHT. DUE TO UNSTABLE CYCLONIC FLOW BEHIND THE FRONT...WE CANNOT RULE OUT SOME SHOWERS TOMORROW...PARTICULARLY OVER HIGHER TERRAIN. LOOK FOR A SLIGHT CHANCE FOR SHOWERS IN THE LA BASIN AREA TOMORROW. A SECOND STORM SYSTEM REACHES THE CENTRAL COAST SATURDAY AND BEGINS MOVING DOWN THE COAST ON SUNDAY. THIS SYSTEM LOOKS COLDER AND WETTER THAN TODAYS SYSTEM WITH MORE INSTABILITY...AS WELL. EXPECT THAT IT WILL BE CAPABLE OF PRODUCING SOME INTENSE SHOWERS AND POSSIBLE THUNDERSTORMS EXTENDED...MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE WEEK. SUNDAYS STORM SHOULD CLEAR THE REGION ON TUESDAY WITH A THIRD...MUCH STRONGER SYSTEM...EXPECTED TO PASS DIRECTLY OVER THE REGION LATE WEDNESDAY THROUGH THURSDAY. THIS THIRD SYSTEM WILL BRING EVEN COLDER AND MORE UNSTABLE CONDITIONS TO THE REGION ALONG WITH PRECIPITATION. AT THIS TIME IT LOOKS LIKE A HEAVY SNOW PRODUCER WITH POSSIBLE SEVERE WEATHER ALONG THE SOUTH COASTAL REGION...BUT IT IS REALLY TOO EARLY TO TELL FOR SURE. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXCWFLOX) WINTER STORM WARNING (SEE LAXWSWLOX) FLASH FLOOD WATCH (SEE LAXFFALOX) FLASH FLOOD WARNING (SEE LAXFFWLOX) FLOOD STATEMENT (SEE LAXFLSLOX) && DANIELSON
Hazardous weather outlook, Dec 30, 6:00 AM PST, 22 hours 10 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 1:19 AM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Dec 31, 7:10 AM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.